Format

Send to:

Choose Destination
See comment in PubMed Commons below
HIV Med. 2009 Sep;10(8):482-7. doi: 10.1111/j.1468-1293.2009.00716.x. Epub 2009 May 6.

Tenofovir-associated renal and bone toxicity.

Author information

  • 1The Mortimer Market Centre, Camden PCT, London, UK. Clare.Woodward@camdenpct.nhs.uk

Abstract

OBJECTIVES:

The aims of the study were to describe the clinical presentation and renal and bone abnormalities in a case series of HIV-infected patients receiving treatment with tenofovir (TDF), and to recommend appropriate screening for toxicity related to TDF.

METHODS:

Patients were identified from referrals to a specialist HIV renal clinic. Patients were included if treatment with TDF was assessed as the primary cause of the renal function impairment and clinical data were available prior to and following discontinuation of TDF treatment. Data were collected from case note review and clinic databases.

RESULTS:

Twenty-two patients (1.6% of all those who received TDF) were identified with TDF-associated renal toxicity. All had normal serum creatinine prior to TDF therapy. All presented with proteinuria. On stopping TDF, renal function improved. Eight patients had confirmed Fanconi syndrome. Twelve patients presented with bone pain and osteomalacia was confirmed on an isotope bone scan in seven of these patients. The findings (in those patients tested) of tubular proteinuria, reduced tubular transport maximum of phosphate (TmP), and glycosuria were all consistent with the proximal tubule being the site of toxicity.

CONCLUSION:

Renal toxicity remains a concern in patients treated with TDF. Clinical presentation may be with renal dysfunction, Fanconi syndrome or osteomalacia. Our investigations suggest proximal tubular toxicity as a common pathogenic mechanism.

PMID:
19459988
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk